If you suffer from indigestion, you’ve got company. By some estimates, 20 to 40 percent of people in Western countries experience it. Every year Americans spend millions of dollars on medications for indigestion, also referred to as dyspepsia. These catchall terms are used to describe an assortment of upper abdominal symptoms that may include pain or discomfort, bloating, burping, loss of appetite, feeling full too soon after a normal-size meal (early satiety), nausea, and heartburn.
Over 50 percent of people who suffer from indigestion do not seek medical help. Many who seek assistance for indigestion are worried that they may have a life-threatening disorder—in particular, stomach, pancreatic, or esophageal cancer. In reality, such malignancies are the culprit in less than 1 percent of cases, mostly affecting people over 60. Indigestion can be caused by one of a host of less serious problems, such as gastritis, peptic ulcer disease, or esophagitis (inflammation of the esophagus).
These conditions can be treated—preventing complications, relieving discomfort, and improving quality of life. Frequently, there can be an assortment of chronic or recurring upper abdominal symptoms that do not have an identifiable cause. This is known as functional dyspepsia, which is present in about 10 percent of the population and costs the healthcare system more than $18 billion a year.
A common source of indigestion is gastritis, which occurs when the gastric mucosa (the stomach lining) becomes inflamed. Gastritis has many causes, including infections, medications, autoimmune reactions, alcohol, and food hypersensitivities or allergies.
The most common infection of the stomach is caused by a bacterium called Helicobacter pylori (H. pylori). Infection typically results from ingesting food or water contaminated with H. pylori and can result in a lifelong infection. Infection breaks down the protective barrier overlying the mucosa, allowing the stomach acid to damage the mucosal cells.
The medications that most often cause gastritis are nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen (Advil, Motrin) and naproxen (Aleve, Naprosyn). NSAIDs interfere with substances in the stomach that prevent damage to the mucosal lining; these drugs also inhibit the body’s ability to stop bleeding. The combination of NSAIDs and H. pylori is especially damaging to the gastric mucosa and increases the likelihood of developing erosions (superficial defects) and ulcerations (deep defects) in the mucosal lining of the stomach and duodenum.
More recent types of NSAIDs called COX-2 inhibitors were developed to reduce the risk of gastritis and stomach ulcers associated with traditional NSAIDs. The COX-2 inhibitor celecoxib (Celebrex) carries a “black box” label warning about the potential for certain gastrointestinal side effects and an increased risk of heart attack. But recent studies have found that celecoxib is not riskier than ibuprofen or naproxen.
Diagnosis and treatment
The symptoms of gastritis include upset stomach and abdominal pain, particularly after meals. The best way to diagnose gastritis is with an upper endoscopy. Endoscopy is a visual exam of the digestive tract via an endoscope, a flexible tube with a light and camera attached to it, containing a channel through which tissue samples can be obtained.
During the endoscopy, your doctor will look for changes in the gastric mucosa, such as swelling, redness, and erosions. A definitive diagnosis is made by microscopic examination of a tissue sample (biopsy) removed during the endoscopy. The pathologist will look for signs of inflammation, the presence of H. pylori, and evidence of autoimmune gastritis. H. pylori infection can also be diagnosed by a breath or stool test; diagnosis is more difficult if you are taking a proton pump inhibitor (PPI), though you should not stop taking the drug without your doctor’s advice. H. pylori infection can be cured with drugs that suppress gastric acid production and oral antibiotics to eradicate the infection.
Tests should be performed after treatment to see if the bacteria has been eliminated. If a medication you are taking is causing gastritis, your doctor may lower the dosage or switch you to another drug or add a drug that reduces stomach acid.